Nebraska, 2015Hail and Damaging Winds in Nebraska, September 6, 2015
September 6, 2015 · NWS OAX · 10 events in 4 counties and zones
Very hot temperatures started the month of September across eastern Nebraska and western Iowa. As the upper level ridge of high pressure started to break down as a storm system moved across the northern Plains, a cold front moved into the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very hot temperatures started the month of September across eastern Nebraska and western Iowa. As the upper level ridge of high pressure started to break down as a storm system moved across the northern Plains, a cold front moved into the area. With the hot and humid conditions ahead of the front, strong instability developed across the area. Thunderstorms developed along the front during the late afternoon and continued into the overnight hours. Some of these storms were severe producing large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 6, 2:08 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 6, 2:08 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
308 PM CDT SUN SEP 6 2015
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 306 PM CDT SUN SEP 6 2015
MODELS ARE IN VERY GOOD AGREEMENT NECESSARY INGREDIENTS ARE COMING
TOGETHER FOR A SIGNIFICANT RAINFALL EVENING BEGINNING TONIGHT.
IMPRESSIVE GULF MOISTURE ADVECTION IS PROGGED TO TAKE PLACE IN
ADVANCE OF A COLD FRONT PUSHING INTO THE CWA. CONSIDERABLE MOISTURE
POOLING ALONG THE BNDRY IS EXPECTED RESULTING IN PWS APPROACHING
2.5"/KI VALUES OF 40. SFC BNDRY EVENTUALLY STALLS OUT THEN ON MONDAY
MORNING...EXTENDING FROM THE WRN GREAT LAKES REGION TO WRN KS.
FACTORS FAVORING AN EXCESSIVE RAINFALL EVEN INCLUDE CORFIDI
VECTORS LESS THAN 10KT WITHIN AREA WHERE MAX OMEGA WILL BE
COINCIDENT TO HIGH DEGREE OF PCPN EFFICIENCY IN WAY OF DEEP WARM
CLOUD LYR/LLVL MOISTURE CONVERGENCE. AND WITH PROLONGED PERIODS OF
FORCING VIA MOIST 310K UPGLIDE IT IS QUITE PROBABLE AMOUNTS
RANGING FROM 2-4 INCHES WILL BE REALIZED OVER SWRN IA...THUS
EXCEEDING CURRENT FLASH FLOOD GUIDANCE WITHIN CURRENT FLASH FLOOD
WATCH OUTLINE. MODELS IN AGREEMENT SHOWING THE SFC BNDRY/PCPN
ACTIVITY EVENTUALLY PUSHING SOUTHWARD OF THE CWA THEN SOMETIME
EARLY WED MORNING.
A NOTICEABLE COOL DOWN IS EXPECTED TUES/WED. AND WITH MET/MAV MAX
TEMPS LOOKING REASONABLE...WILL GO WITH AFTN HIGHS IN THE UPPER
70S/LOW 80S.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 306 PM CDT SUN SEP 6 2015
NW FLOW ALOFT WILL TRANSLATE TO SLIGHTLY BELOW NORMAL TEMPS
HEADING INTO NEXT WEEKEND WITH AFTN HIGHS TOPPING OUT IN THE
LOW/MID 70S. OTHERWISE SMALL CHANCES FOR PCPN OCCURRING WED NIGHT
AND THEN AGAIN FRIDAY NIGHT IN ASSOCIATION WITH COMBINATION OF
LLVL THETA-E ADV AND LOW/MID LYR AGEOSTROPHIC FORCING WITH
MOISTURE RETURN RIDING UP ALONG THE HIGH PLAINS. GOING POPS LOOK
REASONABLE SO NOT MAJOR CHANGES PLANNED.
&&
.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1221 PM CDT SUN SEP 6 2015
COLD FRONT IS APPROACHING KOFK AND SHOULD BE THERE BY 20Z. FRONT
ARRIVES AT KLNK/KOMA BY 23-00Z. A FEW SHOWERS WILL BE IN THE
VICINITY OF KOFK...WITH THUNDERSTORMS POSSIBLE AT KLNK/KOMA
23-03Z. COULD ALSO SEE MVFR FOG AT BOTH KLNK/KOMA LATER TONIGHT
11-14Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR IAZ056-069-079-080-090-091.
&&
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DEWALDHazardous weather outlook, Sep 6, 4:07 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
507 PM CDT SUN SEP 6 2015
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
507 PM CDT SUN SEP 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND LABOR DAY
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TONIGHT...SOME CAPABLE
OF PRODUCING DAMAGING WINDS...LOCALLY HEAVY RAIN...AND LARGE HAIL.
THE BEST POTENTIAL FOR SEVERE STORMS WOULD BE ALONG AND SOUTH OF
INTERSTATE 80.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY MORNING FOR PARTS
OF SOUTHWEST IOWA.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON WITH
STRONG TO SEVERE STORMS POSSIBLE ALONG WITH LOCALIZED HEAVY RAIN.
TEMPERATURES HAVE WARMED WELL INTO THE 90S AHEAD OF THE COLD FRONT
FRONT AND THE WARM MID LEVEL TEMPERATURES HAVE HELD BACK ANY
SIGNIFICANT DEVELOPMENT. AN UPPER LEVEL WEATHER DISTURBANCE
COMBINED WITH THE HEATING SHOULD PROMOTE SCATTERED THUNDERSTORMS
DEVELOPING THROUGH THIS EVENING AHEAD OF AND ALONG THE FRONT.
MODERATE INSTABILITY...ABUNDANT MOISTURE AND SUFFICIENT SHEAR SUGGEST
THE POTENTIAL FOR DAMAGING WINDS...HEAVY RAIN...AND LARGE HAIL
WITH THE STRONGER STORMS.
THE FRONT STALLS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...WITH
MOISTURE POOLED ALONG THE FRONT WITH STORMS DIMINISHING BY MONDAY
MORNING. ALTHOUGH NOT AS HOT AS TODAY...ANOTHER UPPER LEVEL
WEATHER DISTURBANCE MONDAY AFTERNOON SHOULD PROMOTE THUNDERSTORM
RE-DEVELOPMENT WITH ANOTHER ROUND OF HEAVY RAIN...POSSIBLY OVER
AREAS THAT RECEIVE LOCALIZED HEAVY RAIN TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
THUNDERSTORMS SHOULD CONTINUE MONDAY NIGHT WITH HEAVY RAIN
POSSIBLE FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A FEW
STORMS MAY LINGER INTO TUESDAY. THE NEXT CHANCE FOR THUNDERSTORMS
WILL BE WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN SOUTHWEST
IOWA...AND PARTS OF EAST CENTRAL AND SOUTHEAST NEBRASKA.
ZAPOTOCNY
Thunderstorm Wind, Lancaster
- When
- September 6, 5:15 PM CST to 5:25 PM CST
- Where
- Lancaster County, 2.21 mi SSW of Lancaster to 2.69 mi WSW of Walton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.752, -96.691
Numerous reports were received from social media and the broadcast media of wind damage in the city of Lincoln. The damage was mainly to trees, but some structural damage was also reported to a manufactured home.
Hail, Lancaster
- When
- September 6, 5:25 PM CST to 5:28 PM CST
- Where
- Lancaster County, 1.05 mi E of Lincoln to 2.37 mi ESE of Lancaster
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 40.800, -96.650
Numerous reports of large hail, some as big a tennis balls were received, mainly from social media, but also from spotters within the city of Lincoln. The largest hail fell on the southeast side of the city.
Hail, Lancaster
- When
- September 6, 5:35 PM CST
- Where
- Lancaster County, 4.86 mi N of Waverly
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.990, -96.530
Hail, Lancaster
- When
- September 6, 5:41 PM CST
- Where
- Lancaster County, 1.48 mi SSW of University Place
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.810, -96.630
Hail, Lancaster
- When
- September 6, 5:49 PM CST
- Where
- Lancaster County, 1.71 mi ESE of Lincoln
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 40.790, -96.640
Thunderstorm Wind, Saunders
- When
- September 6, 5:56 PM CST
- Where
- Saunders County, 2.09 mi NW of Ashland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.070, -96.410
Power lines were reported to be blown down near Highway 66 just southeast of the city of Memphis.
Hail, Cass
- When
- September 6, 6:13 PM CST
- Where
- Cass County, 1.71 mi ESE of Eagle
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.810, -96.390
Hail, Cass
- When
- September 6, 6:29 PM CST
- Where
- Cass County, 2.47 mi S of Eagle
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.785, -96.427
Thunderstorm Wind, Otoe
- When
- September 6, 7:19 PM CST
- Where
- Otoe County, 0.69 mi N of Syracuse
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.660, -96.180
Numerous large tree limbs blown down across town. There was power lines downed, and significant shingle damage to numerous homes. The roof of a local church was also partially removed.
Thunderstorm Wind, Cass
- When
- September 6, 8:35 PM CST to 8:39 PM CST
- Where
- Cass County, 1.48 mi SSW of Weeping Water to 0.52 mi W of Weeping Water
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.850, -96.140
The spotter estimated winds to near 60 mph, and there were tree branches blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, September 6 to 7, 20154 injured · $3.3 million · 52 kt wind · 14 events
- Flash Flooding and Flooding in Iowa, September 6 to 8, 2015$1.0 million · 1.25 in hail · 57 events
- Flash Flood in Wisconsin, September 6, 2015$300,000 · 1 event
- Lightning Strike in Michigan, September 6, 2015$15,000 · 1 event
- Heavy Rain in Wisconsin, September 6 to 7, 20158 events
- Frost and Freeze in Oregon, September 6, 20153 events
- Waterspouts in Gulf of Mexico, September 6, 20153 events
- Hail and Damaging Wind in Minnesota, September 6, 201552 kt wind · 3 events
- Frost and Freeze in California, September 6, 20152 events
- Wildfire in Texas, September 6 to 8, 2015$5,000 · 2 events
- Damaging Winds in Florida, September 6, 201552 kt wind · 2 events
- Damaging Winds in Iowa, September 6, 201552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593248, 593214, 593215, 593218, 593225, 594011, 593228, 593230, 593252, 593251.